Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 356, NWS Springfield, MO

March 21, 2017Cedar County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 21, 2017, 6:33 AM CDT for Cedar County, Polk County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 6:33 AM CDT (11:33 UTC)
Expired
Mar 21, 2017, 7:00 AM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Cedar County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 52 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 6:55 AM CDTHAIL 0.881 Nnw Fair Play, MO1/2 TO 3/4 INCH DIAMETER HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WUUS53 KSGF 211133
SVRSGF
MOC039-167-211200-
/O.NEW.KSGF.SV.W.0001.170321T1133Z-170321T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
633 AM CDT TUE MAR 21 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cedar County in southwestern Missouri...
  Southwestern Polk County in southwestern Missouri...

* Until 700 AM CDT

* At 633 AM CDT, a severe thunderstorm was located near Stockton,
  moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Stockton Lake...                  Stockton State Park...
  Stockton...                       Fair Play...
  Aldrich...                        Umber View Heights...
  Bearcreek...                      Masters...
  Cane Hill...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 9342 3749 9351 3753 9362 3757 9362
      3758 9374 3761 9384 3771 9381
TIME...MOT...LOC 1133Z 287DEG 23KT 3764 9376 

HAIL...1.00IN
WIND...<50MPH
 
$$

Schaumann
2 follow-up statements
369 
WWUS53 KSGF 211140
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
640 AM CDT TUE MAR 21 2017

MOC039-167-211200-
/O.CON.KSGF.SV.W.0001.000000T0000Z-170321T1200Z/
Cedar MO-Polk MO-
640 AM CDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR SOUTHEASTERN CEDAR AND WEST CENTRAL POLK COUNTIES...

At 639 AM CDT, a severe thunderstorm was located near Fair Play, or 7
miles southeast of Stockton, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Fair Play...                      Bearcreek...
Masters...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Stockton Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3768 9342 3754 9349 3757 9362 3760 9378
      3764 9378 3770 9374
TIME...MOT...LOC 1139Z 286DEG 23KT 3763 9370 

HAIL...1.00IN
WIND...<50MPH
 
$$

Schaumann
869 
WWUS53 KSGF 211159
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
659 AM CDT TUE MAR 21 2017

MOC039-167-211209-
/O.EXP.KSGF.SV.W.0001.000000T0000Z-170321T1200Z/
Cedar MO-Polk MO-
659 AM CDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CEDAR AND WEST
CENTRAL POLK COUNTIES WILL EXPIRE AT 700 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However nickel 
size hail is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3768 9342 3754 9349 3757 9362 3760 9378
      3764 9378 3770 9374
TIME...MOT...LOC 1159Z 287DEG 23KT 3759 9355 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 6:17 AM CDT, 16 minutes earlier.

Area forecast discussion, Mar 21, 6:17 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
617 AM CDT Tue Mar 21 2017

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Tue Mar 21 2017

A surface cold front has sagged south across the region into
northern Arkansas early this morning. The 850mb cold front is
lagging behind the surface front and will spread south across the
area today.

Instability in the 800-700mb level will increase to 500 to
1000J/kg early this morning across far southwestern Missouri then
spread over the rest of southern Missouri later this morning and
afternoon. Cin in these levels will also decrease, especially
later this morning/afternoon along/ahead of the 850mb front.

An upper level shortwave trough will spread across the area this
morning and may spark a few showers/storms across southwestern
Missouri early this morning. The better chances for showers and
storms will occur on the later this morning and may linger into
the overnight hours as the front slowly moves south. There may be
just enough instability for a few strong storms across southern
Missouri with penny size hail the main risk.

With the front moving south through the area temperatures will
range from the around 60 across central Missouri to the lower 70s
across southern Missouri tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 315 AM CDT Tue Mar 21 2017

Cooler conditions will occur on Wednesday as highs in the 40s and
50s occur. The front will then start to lift back to the north as
a warm front later Wednesday into Thursday, some scattered
showers will be possible as the front moves north.

Warmer conditions will occur on Thursday and Friday as highs in
the 60s and 70s can be expected. Gusty southerly winds will occur
on Friday as gust over 30mph are expected at times. These gusty
winds will bring and increase in low level moisture into the area
ahead of an approaching storm system that will move across the
Plains on Friday then across the area on Saturday..

The upper level low and associated surface low will move
northeast across southern Missouri Friday night into Saturday.
The area will be in the warm sector ahead low and thunderstorms
are expected to develop ahead of the system Friday afternoon into
Friday night. The better severe potential will likely be to the
south across Arkansas where better instability will be in place,
but a severe risk will likely extend north into southeastern
Kansas and the Missouri Ozarks.

Another system will track across the region late this weekend into
early next week brining additional shower and storm chances to the
region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 615 AM CDT Tue Mar 21 2017

Scattered showers and storms have developed across portions of
western Missouri early this morning. This activity will continue
to develop and track across the area this morning. This activity
will again be scattered in nature and may impact the TAF site.

Additional showers and storms will develop later this afternoon
into tonight. The storm chances will generally be late
afternoon/early evening with showers possible into the overnight
hours. Again this activity will be scattered in nature at any
given time.

Gusty northeasterly winds will develop today and continue into
tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Mar 21, 4:17 AM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
417 AM CDT Tue Mar 21 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
417 AM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

Isolated storms will affect portions of southeastern Kansas into
southern Missouri this morning, with scattered storms expected
this afternoon into this evening across central Missouri and
southern Missouri. A few strong storms will be possible with hail
to the size of pennies the main risk.

Gusty northerly winds will occur later this afternoon into tonight
across far southwestern Missouri and portions of southeastern
Kansas where gusts over 30 mph will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Brisk and gusty southerly winds will likely return to western
Missouri and southeastern Kansas late this work week. Wind gusts
over 30 mph appear increasingly likely for Friday.

A strong storm system will approach and track through the region
Friday into Saturday bringing better widespread chances for storms
to the region. There will be severe storm potential Friday
afternoon into the overnight hours.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Special weather statement, Mar 21, 6:16 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
616 AM CDT TUE MAR 21 2017

MOZ078-211145-
Cedar MO-
616 AM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CEDAR COUNTY UNTIL 645
AM CDT...

At 616 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, moving east at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Stockton State Park...            Stockton Lake...
Stockton...                       Umber View Heights...
Bearcreek...                      Masters...
Filley...                         Wagoner...
Arnica...

LAT...LON 3780 9406 3777 9363 3774 9363 3774 9361
      3757 9362 3764 9398
TIME...MOT...LOC 1116Z 281DEG 29KT 3767 9388

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 6:16 AM CDTSpecial Weather StatementSGFCedar29 min
Mar 21, 6:58 AM CDTSpecial Weather StatementSGFPolk47 min
Mar 21, 7:59 AM CDTSpecial Weather StatementSGFGreene31 min
Mar 21, 8:37 AM CDTSevere Thunderstorm WarningSGFNewton53 min
Mar 21, 8:41 AM CDTSevere Thunderstorm WarningSGFJasper, Newton49 min
Mar 21, 9:12 AM CDTSevere Thunderstorm WarningSGFBarry63 min
Mar 21, 9:45 AM CDTSevere Thunderstorm WarningSGFLawrence60 min
Mar 21, 9:50 AM CDTSevere Thunderstorm WarningSGFBarry, Stone55 min
Mar 21, 10:30 AM CDTSevere Thunderstorm WarningSGFChristian, Stone30 min
Mar 21, 10:39 AM CDTSevere Thunderstorm WarningSGFChristian, Taney20 min
Mar 21, 11:34 AM CDTSevere Thunderstorm WarningSGFMiller, Morgan56 min
Mar 21, 11:38 AM CDTSevere Thunderstorm WarningSGFDallas, Polk67 min
Mar 21, 2:23 PM CDTSevere Thunderstorm WarningSGFTexas67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.